Iowa, 2003

High Wind in Iowa, May 30, 2003

May 30, 2003 · NWS DMX · 28 events in 28 counties and zones

An intense late May low pressure dropped southeast across northern Minnesota into southern Wisconsin during the afternoon hours. The low took on the characteristics of an Alberta Clipper as it dropped to around 993 mb during the afternoon hours.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An intense late May low pressure dropped southeast across northern Minnesota into southern Wisconsin during the afternoon hours. The low took on the characteristics of an Alberta Clipper as it dropped to around 993 mb during the afternoon hours. A strong surge of warm air pushed into Iowa, sending the mercury into the upper 80s to low 90s. A cold front pushed southeast into the state during the mid afternoon hours. The atmosphere was too dry for any thunderstorm development. Strong winds aloft were brought to the surface as the atmosphere became super adiabatic under strong cold air advection behind the front. Winds were sustained in the 30 to 45 MPH range for several hours during the late afternoon, with gusts to between 40 and 60 MPH. The highest recorded wind speed came from the Boone area with a 58 MPH wind gust. Numerous reporting sites had wind gusts over 50 MPH. Scattered damage was reported with tree limbs and some power lines being taken down. Several power poles were blown down by the wind in Wright County. Another problem was with blowing dust. Visibilities were reduced significantly causing traffic slow downs. In a few areas motorists were required to turn on the headlights. One fatality occurred from the wind event. A family was camping at a campground 5 miles southeast of Oskaloosa. Three people were in a tent when an 80 foot tree, weakened by high winds during the previous 18 hours, fell on the tent at approximately 0425 on the morning of the 31st. A 23 year old female was killed instantly. The other two occupants were uninjured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, May 30, 1:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT FRI MAY 30 2003

NR TERM CONCERN WL BE WND TRENDS AND POSSIBLE TSTMS E...THEN LTL WX
XPCD TIL AT LEAST END OF WEEKEND.  STLT/RADAR MOSAIC SHOW IMPRESSIVE
SHRT WV APCHG TWIN CITIES WHICH IS PRODUCING STG QG FORCING ACRS
WI.  LTL MID/UPR LVL FORCING EVIDENT ACRS IA.  19Z SFC ANLYS SHOWS
LOW ACRS NWRN WI WITH TROF INTO MO.  CDFNT BHND TROF FM LOW INTO
CNTRL IA AND NE/KS BORDER.  SFC DWPNT DROPS NRLY 20F WITH FROPA AS
EVIDENT BTWN KBNW AND KDSM.  WELL MIXED AMS WITH VRY LOW RH. FAIRLY
STG CNVGNC IS NOTED ACRS ERN IA WHERE SBCAPES ARE 500-2000 J/KG FM
NE-SW.  HWVR FEEL CNVGNC WL BE JUST E OF FA BY THE TIME ANYTHING
FIRES PER LATEST RADAR AND STLT TRENDS.  WND NEXT CONCERN.  PRES
RISE AND SLP GRADIENT MAXES ARE OVR MN HEADING SEWD.  RUC SEEMS TO
HAVE GOOD HANDLE ON THIS BRINGING ADVY CRITERIA WNDS INTO NRN PTNS
THIS EVE...THEN DMSH TO BLO TWRD 03Z AS ABV FEATURES MOVE AWAY AND
WNDS DECOUPLE.  THUS WL KEEP SPACIAL CVRG OF ADVY BUT EXTEND A BIT
LONGER.

WL LEAVE RMNDR OF FCST DRY TIL CURRENT MENTION SUN AFT.  SHRT TERM
MDLS IN DECENT AGREEMENT.  ETA DEPICTS SOME MID LVL DVRGNC AND QG
FORCING WITH SHRT WV IN RIGHT ENTRANCE RGN OF JET SEGMENT SAT AFTN
AND EVE...BUT AMS STABLE AND QPF NIL SO WL LEAVE DRY.  NWLY FLOW
BRINGS ANOTHER SHRT WV BY SUN WITH WEAK/MOD THETA-E ADVCTN AND QG
FORCING SUN AFTN...SUN NGT AND EVEN INTO MON...MAINLY SRN 2/3RDS SO
HAVE INCLUDED LOW POPS.  TEMP GUIDANCE SEEMS TO CAPTURE COOL DOWN
WELL JUDGING FM LOW LVL TEMP TRENDS SO GENERALLY FOLLOWED
COMPROMISE.

MED RANGE MDLS AND GFS ENSEMBLES IN GENERAL AGREEMENT WITH BROAD UPR
LVL TROF ACRS CNTRL CONUS THRU WED...BUT HAVE USUAL DIFFERENCES WITH
INDIVIDUAL SHRT WVS.  GFS SEEMS TO OVERAMPLIFY TROF BY THU/FRI HWVR
SO AGREE WITH NCEP DISCUSSION THAT FLATTER SOLUTION CLOSER TO
ENSEMBLE MEAN LOOKS MORE REASONABLE BY THAT TIME.  THIS RESULTS IN
LOW PCPN CHCS AND NML TO BLO NML TEMPS.  CERTAINLY NO MOVMT TWRD
SUMMER YET.  DO NOT HAVE A GOOD FEEL FOR WHAT PCPN CHCS THERE ARE
EITHER IN ILL-DEFINED NWLY FLOW.  GFS ENSEMBLE PCPN PROBS SUGGEST
LOW CHCS EACH DAY.  THAT WOULD BE HIT TOO HARD...SO WL CONT TREND OF
PREVIOUS DAYS KEEPING MENTION ON TUE/TUE NGT WITH PASSAGE OF SHRT
WV.  DO NOT HAVE HIGH ENOUGH CONFIDENCE TO ADD POPS TO LATER PDS
ATTM...SO WL BOOST POPS SOMEWHAT IN GRIDS BUT KEEP MENTION OUT OF
ZFP WORDING.

KEPT TEMPS ABV GUIDANCE MON-WED CLOSER TO PERSISTENCE AND CLIMO.
HWVR CANNOT DISCOUNT COOLER GUIDANCE NUMBERS BY THU AND FRI WHEN GFS
ENSEMBLE TEMP ANOMALIES SUGGESET BLO NML READINGS.  DID NOT COOL TOO
MUCH THOUGH AS MOS HAS SHOWN COOL BIAS RECENTLY.

.DSM...WND ADVY THIS EVE ALG AND N OF KDNS-KAMW-KCID LN.

SMALL
Hazardous weather outlook, May 30, 4:33 AM CST, 9 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-31100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
ACROSS AREAS FROM WATERLOO...THROUGH GRINNELL AND NEWTON...TO AROUND
OSKALOOSA AND OTTUMWA...THROUGH 8 AM. A FEW OF THE THUNDERSTORMS
COULD CONTINUE TO PRODUCE LARGE HAIL THROUGH THAT TIME. AFTER THE
FRONT MOVES THROUGH...VERY WINDY CONDITIONS WILL DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. EXPECT
SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ALONG AND
NORTH OF HIGHWAY 30. THE WIND WILL GRADUALLY DIMINISH AFTER 7 PM
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL IOWA
THROUGH THE PERIOD...MAINLY SUNDAY AFTERNOON AND NIGHT...AND AGAIN
ON TUESDAY. NO SEVERE WEATHER IS EXPECTED THROUGH THE WEEKEND. IT IS
TOO EARLY TO ASSESS THE SEVERE THUNDERSTORM POTENTIAL ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EARLY THIS MORNING ACROSS THE EASTERN
PORTION OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

In the hours before

Local storm report, May 30, 9:54 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1054 AM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0319 AM    FOREST CITY               IA   0.75 IN HAIL
05/30/03   WINNEBAGO                      FROM NWS TRAINED SPOTTER

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 high wind. Local standard time, as filed.

High Wind, Winnebago

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Winnebago forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Worth

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Worth forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Wright

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Wright forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

High Wind, Marion

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Marion forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

High Wind, Mahaska

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Mahaska forecast zone
Measured
35 kt (40 mph) estimated sustained
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

One death overnight due to weakened tree falling on tent.

High Wind, Boone

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Calhoun forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Carroll

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Carroll forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Cerro Gordo forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Dallas

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Dallas forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

High Wind, Emmet

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Emmet forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Franklin

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Greene

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Greene forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Guthrie

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Guthrie forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Hancock

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Hancock forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Hardin

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Jasper

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Jasper forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Kossuth forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Marshall

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Palo Alto forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Pocahontas forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Polk

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Polk forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Poweshiek forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

High Wind, Sac

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Sac forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Story

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Story forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Webster

When
May 30, 2:00 PM CST to 6:00 PM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Webster2003-05-3123FemaleCampingDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351947, 5351948, 5351949, 5351950, 5351951, 5352761, 5352762, 5352763, 5352764, 5352765, 5352766, 5352767, 5352768, 5352769, 5352770, 5352771, 5352772, 5352773, 5352774, 5352775, 5352776, 5352851, 5352852, 5352853, 5352854, 5352855, 5352856, 5352857.